Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 11, 2021Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 11, 2021, 6:48 PM EDT for Boone County, Hamilton County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 6:48 PM EDT (22:48 UTC)
Expired
Jul 11, 2021, 9:00 PM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KIND 112248
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
648 PM EDT Sun Jul 11 2021

INZ021-028>031-035>043-049-120100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Henry-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, and New Castle
648 PM EDT Sun Jul 11 2021


...SHOWERS WITH FUNNEL CLOUDS POSSIBLE...

A few funnel clouds may form early this evening. These type of 
funnel clouds rarely touch down but precautions should be taken 
and you should move indoors immediately to be safe. 

Locations impacted include...
Frankfort, Carmel, Fishers, Noblesville, Lebanon, Zionsville,
Westfield, Cicero, Whitestown, Sheridan, Arcadia, Thorntown, Kirklin,
Atlanta, Colfax, Advance, Kempton, Ulen and Morse Reservoir.

This includes the following highways...
 Interstate 65 between mile markers 130 and 154.
 Interstate 69 between mile markers 208 and 212.

Conditions in the atmosphere are favorable for weak, brief funnel 
clouds that may form early this evening. They usually develop 
beneath showers or weak thunderstorms and dissipate quickly.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches 
your location, move indoors immediately and report it to the 
National Weather Service.


LAT...LON 4020 8598 3998 8587 3992 8658 4010 8670
      4016 8670 4021 8668 4033 8628
TIME...MOT...LOC 1921Z 239DEG 29KT 4005 8641

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 6:29 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 11, 6:29 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
629 PM EDT Sun Jul 11 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Monday night)
Issued at 256 PM EDT Sun Jul 11 2021

GOES water vapor shows well defined upper low this afternoon across
NW MO with a slow meander to the southwest. Moisture streaming
northeast of this low into our local area with weak short waves
moving through the mean southwest flow. These waves coupled with
weak instability, ample moisture and diurnal timing have led to
scattered showers and a few isolated thunderstorms. Poor lapse rates
and weak shear profiles keeping stronger updrafts and storms from
developing today.

Upper low to begin a slow drift northeast over next 24 hours and
will eventually get absorbed by a short wave trough currently along
the western US/Canada border that will be moving eastward and
becoming a bit sharper with time. Models in good agreement on this
scenario and have also slowed the eastward progression of residual
trough that is left after phasing. Really not much change in
thinking to short term forecast as this occurs, with primarily
diurnal driven showers and thunderstorms Monday. Lapse rates remain
poor with marginal instability on Monday. However, weak surface
boundary may end up north of the area which could help give us a few
more breaks in clouds and a Little increase in instability over
today. 850mb winds also look to be a bit stronger on Monday and
while shear is not great, is does look ample to help a few stronger
storms develop. PWATs remain high in the 1.5" to 2" range with good
moisture flux into the region so conditional heavy rain threat
exists if deeper convection can get going. Too much uncertainty on
this low chance condition so no watches planned with this issuance.

Tonight and Monday night will still see chances for rain remain but
coverage expected to be less than daytime unless any subtle short
waves embedded in southwest flow can focus moisture and lift. Better
details can be added to forecast if these waves appear in satellite
or radar trends.

Cloud cover should remain quite high through the period but cannot
rule out pockets of clearing with daytime mixing and subsidence
areas. This will keep daytime temps mostly in the 70s and overnight
lows in the 60s with muggy conditions continuing.

&&

.Long Term...(Tuesday through Sunday)
Issued at 256 PM EDT Sun Jul 11 2021

Ensemble means indicate the upper low currently over the Midwest
will lift off to the northeast around Wednesday. However, another
trough may drop into the area from the northwest towards the end of
the week.

May be a relative minimum in the convective threat around Wednesday
and Thursday, due to the departure of the upper low. However, the
ensembles suggest some remnant weak trough axis may hang back across
the area, so hesitant to take out the PoPs totally at this point.

The next upper trough looks to be weaker and more progressive
overall than the current system, although at this range, there is
quite a bit of variance among the ensembles as to the strength and
timing of this trough. Some of the faster solutions suggest the
convective threat may get shoved off to the south by late next
weekend. For now, will hold onto the PoPs through the end of the
extended, and monitor the trends.

&&

.Aviation...(00Z TAF Issuance)
Issued at 628 PM EDT Sun Jul 11 2021

IMPACTS:
-Flying conditions expected to be MVFR and worse at KIND and KLAF
 most of the TAF period and deteriorate to MVFR and worse at KHUF
 and KBMG after 03z MOnday.
-Scattered or isolated showers tonight and Monday morning. Can
 not rule out a thunderstorm. Widespread showers and possibly
 thunderstorms Monday afternoon.

DISCUSSION: Showers to diminish in coverage overnight but then
increase in coverage Monday afternoon as the quasi-stationary front
lifts north and a cold front approaches from the east. Can not rule
out thunderstorms, but chances too low to put in the TAFs, especially
tonight.

Winds will be problematic with a stationary front over central Indiana.
That said, generally they will become south and southwest Monday as the
front lifts to the north. In any case, wind speeds will mostly be less
than 10 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Lashley
Long Term...JAS
Aviation...MK
Hazardous weather outlook, Jul 11, 3:08 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
308 PM EDT Sun Jul 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-121200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
308 PM EDT Sun Jul 11 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

A few thunderstorms are possible tonight. Severe thunderstorms are
not expected but locally heavy rainfall could occur with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday, especially in the
afternoon and evening hours. A few strong storms are possible along
with locally heavy rainfall and localized flooding.

Scattered showers and storms remain possible through the week as a
series of weather disturbances affect central Indiana. Locally heavy
rain, lightning and a few strong storms are possible at times,
especially each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts this
weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 11, 3:25 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
325 PM EDT Sun Jul 11 2021

INZ030-037>039-112015-
Clinton-Tipton-Boone-Hamilton-
325 PM EDT Sun Jul 11 2021

...SHOWERS WITH FUNNEL CLOUDS POSSIBLE...

At 321 PM EDT, a shower with a spotter report of a funnel cloud was
located near Thorntown, moving northeast at 35 mph. These type of
funnel clouds rarely touch down but precautions should be taken and
you should move indoors immediately to be safe.

Locations impacted include...
Frankfort, Carmel, Fishers, Noblesville, Lebanon, Zionsville,
Westfield, Cicero, Whitestown, Sheridan, Arcadia, Thorntown, Kirklin,
Atlanta, Colfax, Advance, Kempton, Ulen and Morse Reservoir.

This includes the following highways...
 Interstate 65 between mile markers 130 and 154.
 Interstate 69 between mile markers 208 and 212.

Conditions in the atmosphere are favorable for weak, brief funnel
clouds that may form this afternoon. They usually develop beneath
showers or weak thunderstorms and dissipate quickly.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors immediately and report it to the
National Weather Service.

LAT...LON 4020 8598 3998 8587 3992 8658 4010 8670
      4016 8670 4021 8668 4033 8628
TIME...MOT...LOC 1921Z 239DEG 29KT 4005 8641

Lashley
Special weather statement, Jul 11, 6:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
648 PM EDT Sun Jul 11 2021

INZ021-028>031-035>043-049-120100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Henry-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, and New Castle
648 PM EDT Sun Jul 11 2021

...SHOWERS WITH FUNNEL CLOUDS POSSIBLE...

A few funnel clouds may form early this evening. These type of
funnel clouds rarely touch down but precautions should be taken
and you should move indoors immediately to be safe.

Locations impacted include...
Frankfort, Carmel, Fishers, Noblesville, Lebanon, Zionsville,
Westfield, Cicero, Whitestown, Sheridan, Arcadia, Thorntown, Kirklin,
Atlanta, Colfax, Advance, Kempton, Ulen and Morse Reservoir.

This includes the following highways...
 Interstate 65 between mile markers 130 and 154.
 Interstate 69 between mile markers 208 and 212.

Conditions in the atmosphere are favorable for weak, brief funnel
clouds that may form early this evening. They usually develop
beneath showers or weak thunderstorms and dissipate quickly.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors immediately and report it to the
National Weather Service.

LAT...LON 4020 8598 3998 8587 3992 8658 4010 8670
      4016 8670 4021 8668 4033 8628
TIME...MOT...LOC 1921Z 239DEG 29KT 4005 8641

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:25 PM EDTSpecial Weather StatementINDBoone, Hamilton50 min
Jul 11, 6:38 PM EDTAreal Flood AdvisoryINDFountain, Tippecanoe3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.